Drugs and the liver Medical Assignment Help

that can be excreted in the urine or bile. This metabolismv of drugs is mediated by a group of mixed-function enzymes, including cytochrome, located on the smooth endoplasmic reticulum of the liver cell. It takes place in two stages:
PHASE I METABOLISM involves oxidation, reduction or demethylation of the drug.
PHASE II METABOLISM involves the conjugation of the derivatives produced in Phase I with glucuronide, sulphate and glutathione. These conjugates are excreted in the urine and bile as they cannot be reabsorbed by renal tubular or bile ductular cells.

Factors affecting drug metabolism

THE MICROSOMAL ENZYME SYSTEM. The speed of metabolism of drugs is dependent on the microsomal enzyme system. Certain drugs, e.g. phenytoin, barbiturates and alcohol, can themselves increase the activity of these enzymes such as cytochrome P450, i.e. cause ‘enzyme induction’, and are known as ‘inducing agents’.
Therapy with any of these drugs will produce increased metabolism of the drug and consequently a reduction in its effectiveness. Equally, if two drugs are metabolized by the same microsomal enzymes, metabolism of both drugs will be reduced, prolonging their actions.
ROUTE OF ADMINISTRATION. Many drugs are partially inactivated on passage through the liver (first-pass effect). If this is pronounced, drugs taken orally are inactive.

LIVER BLOOD FLOW. The rate of removal of the drug from the liver is influenced by the liver blood flow.
COMPETITIVE INHIBITION. Some drugs compete with bilirubin at various stages:
• Uptake by the liver, e.g. rifampicin
• Conjugation, e.g. novobiocin
• Excretion into the bile canaliculus, e.g. oral contraceptives Drug hepatotoxicity
Many drugs impair liver function and drugs should always be considered as a cause when mildly abnormal liver tests are found. Damage to the liver by drugs is usually classified as being either predictable (or dose related) or non-predictable (not dose related) . This classification should not be used rigidly, as there is considerable overlap and many mechanisms may be involved in the production of damage.

Biochemical pathways

When a small amount of hepatotoxic drug whose effect is dose dependent, e.g. paracetamol, is ingested, a large proportion of it undergoes conjugation with glucuronide and sulphate, whilst the remainder is metabolized by microsomal enzymes to produce toxic derivatives that are immediately detoxified by conjugation with glutathione.
If larger doses are ingested, the former pathway becomes saturated and the toxic derivative is produced at a faster rate. Once the hepatic glutathione is depleted large amounts of the toxic metabolite accumulate and produce damage.
The ‘predictability’ of drugs to produce damage can, however, be affected by metabolic events preceding their ingestion. For example, chronic alcohol abusers may become more susceptible to liver damage because of the enzyme-inducing effects of alcohol, or ill or starving patients may become susceptible because of the depletion of hepatic glutathione produced by starvation. Many other factors such as environmental or genetic effects may be involved in determining the ‘susceptibility’ of certain patients to certain drugs.

Immunological mechanisms

These can be involved in the production of hepatic cell damage by certain drugs. The toxic metabolite produced . by the microsomal enzymes may bind to the liver cell protein, thereby altering its antigenicity. The production of antibody against this will lead to immunologically mediated damage. An example of this mechanism is halothane-induced hepatic necrosis, which requires prior sensitization of the patient to halothane, although direct toxicity may also playa part.
Other pointers for the involvement of immunological mechanisms are the development of skin rashes, fever and arthralgia (serum-sickness syndrome) following ingestion of certain drugs. Eosinophilia and circulating immune complexes and antibodies may occasionally be detected.

Hepatic damage

The type of damage produced by various drugs is shown. The diagnosis of these conditions is usually by exclusion of other causes. Most reactions occur within 3 months of starting the drug. Monitoring liver biochemistry in patients on long-term treatment, e.g. antituberculosis therapy, is advisable. If a drug is suspected of causing hepatic damage, it should be stopped immediately. Liver biopsy is of limited help in confirming the diagnosis but occasionally hepatic eosinophilia or granulomas may be seen. Sometimes diagnostic challenge with subtherapeutic doses of the drug is required after the liver biochemistry has returned to normal to prove the diagnosis.

Individual drugs

Paracetamol

In high doses paracetamol produces liver cell necrosis. The toxic metabolite binds irreversibly to liver cell membranes. Overdosage is discussed.

Halothane

This commonly used anaesthetic agent rarely produces a hepatitis in patients having repeated exposures. The mechanism is thought to be a hypersensitivity reaction. An unexplained fever occurs approximately 10 days after the second or subsequent halothane anaesthetic and is followed by jaundice, typically with a hepatitic picture.
Most patients recover spontaneously but there is a high mortality in severe cases. There are no chronic sequelae.

Some drugs causing types of liver damage.

Some drugs causing types of liver damage.

Steroids

Cholestasis is caused by natural and synthetic oestrogens as well as methyltestosterone. These agents interfere with canalicular biliary flow and cause a pure cholestasis. Cholestasis is rare with the contraceptive pill because of the low dosage used. However, the contraceptive pill is associated with an increased incidence of gallstones, hepatic adenomas (rarely HCCs), the Budd-Chiari syndrome and peliosis hepatis. The latter condition, which also occurs with anabolic steroids, consists of dilatation of the hepatic sinusoids to form blood-filled lakes.

Phenothiazines

Phenothiazines, e.g. chlorpromazine, can produce a cholestatic picture owing to a hypersensitivity reaction. It occurs in 1% of patients, usually within 4 weeks of starting the drug. Typically it is associated with a fever and eosinophilia. Recovery occurs on stopping the drug.

Antituberculous chemotherapy

Isoniazid produces elevated aminotransferases in 10-20% of patients. Hepatic necrosis with jaundice occurs in a smaller percentage. The hepatotoxicity of isoniazid appears to be related to acetylator status, as the damage is due to the metabolites. Rifampicin produces a hepatitis, usually within 3 weeks of starting the drug, particularly in patients on high doses. Pyrazinamide produces abnormal liver’ biochemical tests and, rarely, liver cell necrosis.

Drug prescribing in patients with liver disease

The metabolism of drugs is impaired in severe liver disease (with jaundice and ascites) as the removal of many drugs depends on liver blood flow and the integrity of the hepatocyte. In general, therefore, the effect of drugs is prolonged by liver disease and also by cholestasis. This is further accentuated by portosystemic shunting, which diminishes the first-pass extraction of drugs. With hypoproteinaemia there is decreased protein binding of some drugs and bilirubin competes with many drugs for the binding sites on serum albumin. In patients with portosystemic encephalopathy, care must be taken in prescribing drugs with a central depressant action.

Posted by: brianna

Share This